Acetaminophen is used to treat pain and reduce fever. Acetaminophen comes in many combination products. Read all medication labels carefully to make sure you do not take too much acetaminophen.
Acetaminophen is both an over-the-counter and a prescription medication. Both forms of the medication are used to treat mild to moderate pain and to reduce fever. This medication page refers to the prescription form of acetaminophen.
Acetaminophen belongs to a group of drugs called analgesics and antipyretics. These work by changing the way the body feels pain and by cooling the body.
The prescription form of this medication is available in an injectable form to be given directly into a vein (IV) by a healthcare professional.
Common side effects of acetaminophen include nausea, vomiting, headache, and insomnia.
Patient Ratings for
How was your experience with ?
Acetaminophen Cautionary Labels
Uses of Acetaminophen
Acetaminophen is a prescription medication used to treat mild to moderate pain and reduce fever.
This medication may be prescribed for other uses. Ask your doctor or pharmacist for more information.
Acetaminophen Brand Names
Acetaminophen may be found in some form under the following brand names:
Acetaminophen Drug Class
Acetaminophen is part of the drug class:
Side Effects of Acetaminophen
Serious side effects have been reported with acetaminophen. See the “Acetaminophen Precautions” section.
Common side effects of acetaminophen include nausea, vomiting, headache, and insomnia in adults and nausea, vomiting, constipation, itching, and agitation in children.
This is not a complete list of acetaminophen side effects. Ask your doctor or pharmacist for more information.
Tell your doctor if you have any side effect that bothers you or that does not go away.
Call your doctor for medical advice about side effects. You may report side effects to the FDA at 1-800-FDA-1088.
Tell your doctor about all the medicines you take, including prescription and non-prescription medicines, vitamins, and herbal supplements. Especially tell your doctor if you take:
- anticoagulants ('blood thinners') such as warfarin (Coumadin, Jantoven)
- isoniazid (INH)
- certain medications for seizures including carbamazepine (Tegretol), phenobarbital, and phenytoin (Dilantin)
- medications for pain, fever, coughs, and colds
- medications for mental illness and nausea such as chlorpromazine, thioridazine, perphenazine, and prochlorperazine (Compro, Procomp)
This is not a complete list of acetaminophen drug interactions. Ask your doctor or pharmacist for more information.
Serious side effects have been reported with acetaminophen including the following:
- Liver injury. Acetaminophen should be used cautiously in patients with liver impairment or disease, alcoholism, malnutrition, dehydration or severe blood loss, or severe kidney injury. Tell your healthcare provider right away if you have some or all of the following symptoms of liver injury.
- abdominal pain
- Serious skin reactions. Tell your healthcare provider right away if you have red, peeling, or blistering skin.
- Allergy and hypersensitivity reaction. Tell your healthcare provider right away if you have some or all of the following symptoms of an allergic-type reaction:
- swelling of the face, throat, tongue, eyes, hands, feet, ankles, or lower legs
- difficulty breathing or swallowing
Do not take acetaminophen if you:
- are allergic to acetaminophen or to any of its ingredients
- have severe liver impairment or active liver disease
Acetaminophen Food Interactions
Medications can interact with certain foods. In some cases, this may be harmful and your doctor may advise you to avoid certain foods. In the case of acetaminophen, there are no specific foods that you must exclude from your diet when receiving this medication.
Before taking acetaminophen, tell your doctor about all of your medical conditions. Especially tell your doctor if you:
- are allergic to acetaminophen or to any of its ingredients
- have liver problems
- have kidney problems
- drink alcoholic beverages
- are pregnant or breastfeeding
Tell your doctor about all the medicines you take including prescription and non-prescription medicines, vitamins, and herbal supplements.
Acetaminophen and Pregnancy
Tell your doctor if you are pregnant or plan to become pregnant.
The FDA categorizes medications based on safety for use during pregnancy. Five categories - A, B, C, D, and X, are used to classify the possible risks to an unborn baby when a medication is taken during pregnancy.
Acetaminophen falls into category C. There are no well-controlled studies that have been done in pregnant women. Acetaminophen should be used during pregnancy only if the possible benefit outweighs the possible risk to the unborn baby.
Acetaminophen and Lactation
Tell your doctor if you are breastfeeding or plan to breastfeed.
Acetaminophen has been detected in human breast milk after oral administration. No studies have been conducted with intravenous acetaminophen Because of the possibility for adverse reactions in nursing infants from acetaminophen, a choice should be made whether to stop nursing or to stop use of this medication. The importance of the drug to the mother should be considered.
Take acetaminophen exactly as prescribed.
This medication is available in an injectable form to be given directly into a vein (IV) by a healthcare professional.
If you miss a dose, take the missed dose as soon as you remember. If it is almost time for the next dose, skip the missed dose and take your next dose at the regular time. Do not take two doses of acetaminophen at the same time.
Take this medication exactly as prescribed by your doctor. Follow the directions on your prescription label carefully.
The dose your doctor recommends may be based on the following:
- the condition being treated
- other medical conditions you have
- other medications you are taking
- how you respond to this medication
- your weight
- your age
The recommended adult dose of acetaminophen for the treatment of pain and/or fever reduction is 1000 mg every 6 hours or 650 mg every 4 hours. The maximum daily dose for adults for all forms of acetaminophen is 4000 mg.
The recommended dose of acetaminophen for children for the treatment of pain and/or fever reduction is 15 mg/kg every 6 hours or 12.5 mg/kg every 4 hours. The maximum daily dose for children for all forms of acetaminophen is 75 mg/kg.
If you take too much acetaminophen, call your healthcare provider or local Poison Control Center or seek emergency medical attention right away.
If acetaminophen is administered by a healthcare provider in a medical setting, it is unlikely that an overdose will occur. However, if overdose is suspected, seek emergency medical attention.
- Store acetaminophen at room temperature.
- Keep this and all medicines out of the reach of children.
Acetaminophen FDA Warning
WARNING: RISK OF MEDICATION ERRORS AND HEPATOTOXICITY
Take care when prescribing, preparing, and administering OFIRMEV Injection to avoid dosing errors which could result in accidental overdose and death. In particular, be careful to ensure that:
the dose in milligrams (mg) and milliliters (mL) is not confused;
the dosing is based on weight for patients under 50 kg;
infusion pumps are properly programmed; and
the total daily dose of acetaminophen from all sources does not exceed maximum daily limits.
Acetaminophen has been associated with cases of acute liver failure, at times resulting in liver transplant and death. Most of the cases of liver injury are associated with the use of acetaminophen at doses that exceed the maximum daily limits, and often involve more than one acetaminophen-containing product.